Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 3, NWS Bismarck, ND

May 15, 2019Emmons County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 15, 2019, 6:24 PM CDT for Emmons County, North Dakota. It was in force for 66 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2019, 6:24 PM CDT (23:24 UTC)
Expired
May 15, 2019, 7:30 PM CDT
In force
66 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Emmons County, ND

The radar

The Bismarck radar (KBIS), 62 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 6:25 PM CDTHAIL 14 Nw Hazelton, NDONGOING AT THIS TIME. GROUND IS GETTING COVERED.
May 15, 6:34 PM CDTHAIL 1Hazelton, NDONGOING AT THIS TIME.
May 15, 6:40 PM CDTHAIL 1.5Hazelton, NDTWITTER REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 3:48 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.4 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2019-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2019-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 287 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1926 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
287 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

407 
WUUS53 KBIS 152324
SVRBIS
NDC029-160030-
/O.NEW.KBIS.SV.W.0003.190515T2324Z-190516T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
624 PM CDT Wed May 15 2019

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Northern Emmons County in south central North Dakota...

* Until 730 PM CDT.

* At 623 PM CDT, a severe thunderstorm was located 6 miles northwest
  of Hazelton, or 19 miles northwest of Linton, moving southeast at
  30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Hazelton around 640 PM CDT.

Other locations impacted by this severe thunderstorm include Temvik.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4645 10056 4664 10046 4654 9992 4629 9992
      4628 9988 4612 9988
TIME...MOT...LOC 2323Z 298DEG 24KT 4652 10041 

HAIL...1.50IN
WIND...60MPH
 
$$

HAMILTON/KING
3 follow-up statements
425 
WWUS53 KBIS 152336
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
636 PM CDT Wed May 15 2019

NDC029-160030-
/O.CON.KBIS.SV.W.0003.000000T0000Z-190516T0030Z/
Emmons ND-
636 PM CDT Wed May 15 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN EMMONS COUNTY...

At 635 PM CDT, a severe thunderstorm was located over Hazelton, or 15
miles north of Linton, moving southeast at 35 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Emmons County, including the following locations...
Temvik.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4648 10047 4661 10030 4654 9992 4629 9992
      4628 9988 4614 9988
TIME...MOT...LOC 2335Z 292DEG 31KT 4649 10026 

HAIL...1.75IN
WIND...60MPH
 
$$

HAMILTON
575 
WWUS53 KBIS 152353
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
653 PM CDT Wed May 15 2019

NDC029-160030-
/O.CON.KBIS.SV.W.0003.000000T0000Z-190516T0030Z/
Emmons ND-
653 PM CDT Wed May 15 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN EMMONS COUNTY...

At 653 PM CDT, a severe thunderstorm was located 9 miles south of
Braddock, or 12 miles northeast of Linton, moving southeast at 30
mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Hazelton, Braddock and Temvik. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4648 10047 4661 10030 4654 9992 4629 9992
      4628 9988 4614 9988
TIME...MOT...LOC 2353Z 298DEG 24KT 4643 10010 

HAIL...1.75IN
WIND...60MPH
 
$$

HAMILTON
441 
WWUS53 KBIS 160024
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
724 PM CDT Wed May 15 2019

NDC029-160033-
/O.EXP.KBIS.SV.W.0003.000000T0000Z-190516T0030Z/
Emmons ND-
724 PM CDT Wed May 15 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN EMMONS COUNTY
WILL EXPIRE AT 730 PM CDT...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire. However small hail 
and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and southeastern North Dakota.

LAT...LON 4648 10047 4661 10030 4654 9992 4629 9992
      4628 9988 4614 9988
TIME...MOT...LOC 0023Z 298DEG 24KT 4634 9985 

$$

HAMILTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:06 PM CDT, 18 minutes earlier.

Area forecast discussion, May 15, 6:06 PM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
606 PM CDT Wed May 15 2019

.UPDATE...
Issued at 606 PM CDT Wed May 15 2019

The focus of this update was clearing western portions of the
Severe Thunderstorm Watch in areas which are now behind the pre-
frontal trough/wind shift. Severe-storm potential continues along
and ahead of that feature in south central ND into the James River
valley where surface dewpoints in the lower 50s F are contributing
to 1000 to perhaps 1500 J/kg of MLCAPE. RAP analyses are slightly
overestimating boundary layer moisture content compared to the
observed trends, which may be contributing to a bit more residual
capping and less bouyancy than objective analyses suggest. Still,
effective shear magnitudes on the order of 40 kt are supportive of
mesocyclones, and perpendicular orientation of deep-layer wind
fields to the north-south-oriented surface trough along with the
residual capping is resulting in a discrete mode. Thus, large hail
up to golf ball size will likely be the most prominent hazard with
isolated, high-based supercells the next few hours, followed by
potential damaging winds. Large boundary layer theta-e deficits
and associated MLLCL heights on the order of 1500 m AGL will keep
the tornado threat negligible.

UPDATE Issued at 358 PM CDT Wed May 15 2019

This update to include a severe thunderstorm watch in effect until
10 pm cdt for much of central North Dakota. The watch is along and
east of a line from Velva and Towner in McHenry County...to
Garrison, New Salem, Elgin and Sioux County. This includes the
Mandan and Bismarck areas, and the Jamestown area as well.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 322 PM CDT Wed May 15 2019

Severe thunderstorm potential this afternoon and evening highlights
the short term forecast.

Currently, a north-south oriented surface trough extended from south
central Saskatchewan to near Stanley to near Dickinson to near
Hettinger. Strong and gusty southerly winds of 20 to 30 mph with
gusts to 35-40 mph were ahead of the trough. Meanwhile a surface
cold front extended from the Saskatchewan low southwestward across
central Montana. An upper level shortwave associated with these
features was moving east across south central Canada.

An area of scattered to isolated showers/virga associated with the
upper level shortwave continued moving east across north central
North Dakota. We do expect thunderstorms to develop along/ahead of
the surface trough as it tracks east across the state. Short term
high resolution models have consistently depicted thunderstorm
development to begin between 3pm-4pm in a line from near
Dickinson/Hettinger to near Minot and Bottineau, then continue to
develop as this line moves east. Most models show thunderstorms
reaching Rugby/Bismarck-Mandan by 5pm-7pm, then near
Jamestown/Ashley around 8pm-9pm and exiting the southern James
Valley by around 10pm.

We launched a weather balloon at 19z today...and it indicates at
Bismarck there was a fairly good cap/inversion around 7000 feet
elevation of 12.7C. We will need to wait until the surface trough
for enough forcing to overcome this cap. Plenty of CAPE ahead of the
trough (1000-2000 J/kg) as per SPC mesoanalysis. Models are
indicating the thunderstorms mainly right along the trough, where
forcing from low levels is greater. Effective bulk shear values of
40-45 knots over central North Dakota seen on SPC mesoscale
analysis. Risk of severe storms extends from Minot to near Dickinson
and eastward.

Tonight a large area of cold air associated with a large Canadian
high pressure system begins moving into North Dakota tonight behind
the aforementioned cold front.

On Thursday, cold air continues pushing into the state behind
northerly and northeasterly winds as the southern extend of a large
cool Canadian high pressure system extends across North Dakota into
South Dakota. Much cooler Thursday with highs reaching only into the
mid and upper 50s north to the upper 60s far southwest.

.LONG TERM...(Thursday night through Wednesday)
Issued at 322 PM CDT Wed May 15 2019

A significant pattern shift to below normal temperatures and above
average precipitation highlights the extended forecast.

The aforementioned large surface Canadian high pressure system
remains entrenched across central Canada Thursday night through much
of the weekend. Meanwhile, an upper level longwave trough over the
west coast Thursday moves gradually eastward into the Rockies,
expanding into the Plains Friday, with the first closed low of the
system lifting northeastward into the Great Lakes by Monday. This
scenario will bring cooler, cloudy weather to North Dakota, with
widespread chances of rain showers. The best chances of widespread
rain Friday looks to be western and southern ND, with the best day
for widespread rain across our area on Saturday. Models are
suggesting rainfall totals of 0.5" to 1.25" across western and
central North Dakota Friday through Sunday night.

Another closed low in the overall western longwave trough develops
over the 4-corners area Monday, moving east into the central Plains
Tuesday and lifting northward into the Dakotas/Minnesota Wednesday.
This keeps the cooler, cloudy weather over North Dakota through mid-
week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 606 PM CDT Wed May 15 2019

Isolated to scattered thunderstorms in south central ND into the
James River valley may produce local IFR conditions, strong winds,
and large hail this evening. The threat is mainly east of KBIS,
but the KJMS terminal could be impacted. Otherwise, a cold front
will move southeast overnight with a shift in winds to a northerly
direction in its wake. There is a chance of MVFR ceilings behind
the front in parts of central ND and the James River valley late
tonight and Thursday morning, possibly impacting KJMS and KBIS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...CJS
SHORT TERM...JV
LONG TERM...JV
AVIATION...CJS
Hazardous weather outlook, May 15, 3:57 PM CDT, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
357 PM CDT Wed May 15 2019

NDZ001>005-009>011-017-162100-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McKenzie-
357 PM CDT Wed May 15 2019 /257 PM MDT Wed May 15 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms this afternoon into early
evening. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ018-019-031>033-040-041-043-044-162100-
Dunn-Mercer-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-
Adams-
357 PM CDT Wed May 15 2019 /257 PM MDT Wed May 15 2019/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms this afternoon. Some storms may
be strong to severe in Adams, Hettinger and Stark counties this
afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ012-013-020>023-025-034>037-042-045>048-050-051-162100-
McHenry-Pierce-Oliver-McLean-Sheridan-Wells-Foster-Morton-
Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
357 PM CDT Wed May 15 2019 /257 PM MDT Wed May 15 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms this afternoon and evening.
Some storms may be severe with large hail, damaging winds, and
dangerous lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

JV

In the hours before

Local storm report, May 15, 5:37 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
537 PM CDT WED MAY 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             SAINT ANTHONY           46.62N 100.91W
05/15/2019  E1.50 INCH       MORTON             ND   PUBLIC

            RECEIVED A REPORT FROM A SPOTTERS FATHER IN
            ST ANTHONY. LASTED FROM 5:15 PM UNTIL ABOUT
            5:25 PM. SOME DAMAGE TO SIDING.

&&

RK
Special weather statement, May 15, 5:41 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Bismarck ND
541 PM CDT Wed May 15 2019

NDZ013-152300-
Pierce ND-
541 PM CDT Wed May 15 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL PIERCE COUNTY
UNTIL 600 PM CDT...

At 540 PM CDT, a strong thunderstorm was located 8 miles north of
Harvey, moving east at 45 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Selz.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central North Dakota.

LAT...LON 4785 9981 4785 10001 4796 10001 4799 9981
TIME...MOT...LOC 2240Z 263DEG 40KT 4789 9989

EDWARDS
Special weather statement, May 15, 5:45 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Bismarck ND
545 PM CDT Wed May 15 2019

NDZ035-036-152300-
Kidder ND-Burleigh ND-
545 PM CDT Wed May 15 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KIDDER AND
NORTHEASTERN BURLEIGH COUNTIES UNTIL 600 PM CDT...

At 545 PM CDT, a strong thunderstorm was located 9 miles northwest of
Tuttle, or 22 miles southeast of Mcclusky, moving east at 30 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Robinson.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central North Dakota.

LAT...LON 4717 10025 4731 10025 4733 10010 4733 9979
      4714 9977
TIME...MOT...LOC 2245Z 266DEG 27KT 4725 10012

EDWARDS
Local storm report, May 15, 5:47 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
547 PM CDT WED MAY 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             1 S SAINT ANTHONY       46.61N 100.91W
05/15/2019  M1.75 INCH       MORTON             ND   LAW ENFORCEMENT

            40 MPH WINDS. RELAYED THROUGH STATE RADIO.

&&

RK
Special weather statement, May 15, 6:03 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Bismarck ND
603 PM CDT Wed May 15 2019

NDZ036-152330-
Kidder ND-
603 PM CDT Wed May 15 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN KIDDER COUNTY UNTIL 630
PM CDT...

At 603 PM CDT, a strong thunderstorm was located 8 miles northeast
of Tuttle, or 26 miles north of Steele, moving east at 35 mph. This
storm will affect Highway 36 in northern Kidder county.

Nickel size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Pettibone, Robinson and Lake Williams.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and southeastern North Dakota.

LAT...LON 4716 10007 4725 10012 4726 10011 4733 10002
      4733 9948 4710 9949
TIME...MOT...LOC 2303Z 271DEG 28KT 4724 9990

EDWARDS
Special weather statement, May 15, 6:15 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Bismarck ND
615 PM CDT Wed May 15 2019

NDZ023-152330-
Wells ND-
615 PM CDT Wed May 15 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WELLS COUNTY UNTIL
630 PM CDT...

At 614 PM CDT, a strong thunderstorm was located 11 miles south of
Maddock, or 21 miles east of Harvey, moving east at 30 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Bremen and Hamberg.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central North Dakota.

LAT...LON 4775 9955 4780 9960 4785 9959 4785 9930
      4784 9929 4772 9930
TIME...MOT...LOC 2314Z 270DEG 28KT 4780 9947

EDWARDS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 4:34 PM CDTSpecial Weather StatementBISMorton41 min
May 15, 4:37 PM CDTSpecial Weather StatementBISSheridan23 min
May 15, 4:47 PM CDTSpecial Weather StatementBISPierce43 min
May 15, 4:52 PM CDTSevere Thunderstorm WarningBISMorton38 min
May 15, 5:03 PM CDTSpecial Weather StatementBISSheridan27 min
May 15, 5:24 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Morton66 min
May 15, 5:34 PM CDTSpecial Weather StatementBISBurleigh41 min
May 15, 5:41 PM CDTSpecial Weather StatementBISPierce19 min
May 15, 5:45 PM CDTSpecial Weather StatementBISKidder15 min
May 15, 6:03 PM CDTSpecial Weather StatementBISKidder27 min
May 15, 6:15 PM CDTSpecial Weather StatementBISWells15 min
May 15, 6:34 PM CDTSevere Thunderstorm WarningBISKidder, Stutsman56 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.